Alert archive / Colorado / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 168, NWS Denver/Boulder, CO

July 22, 2011Phillips County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 22, 2011, 5:41 PM MDT for Phillips County, Colorado. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2011, 5:41 PM MDT (23:41 UTC)
Expired
Jul 22, 2011, 6:05 PM MDT
In force
24 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

County Phillips County, CO

The radar

The Goodland radar (KGLD), 139 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 5:45 PM MDTHAIL 1.514 Se Holyoke, COHEAVY RAIN WITH ESTIMATED 40 TO 50 MPH WIND GUSTS. BROKEN BRANCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3244 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

113 
WUUS55 KBOU 222341
SVRBOU
COC095-230015-
/O.NEW.KBOU.SV.W.0168.110722T2341Z-110723T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
541 PM MDT FRI JUL 22 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PHILLIPS COUNTY IN NORTHEAST COLORADO

* UNTIL 615 PM MDT

* AT 540 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED 5 MILES SOUTH OF PLEASANT
  VALLEY...OR 10 MILES EAST OF HOLYOKE...MOVING NORTHEAST AT 5 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PLEASANT
  VALLEY AND AMHERST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL UP TO GOLF BALL SIZE HAS BEEN REPORTED BY A SPOTTER EAST OF 
HOLYOKE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 4043 10212 4044 10218 4064 10232 4075 10209
      4075 10205 4069 10204 4048 10204
TIME...MOT...LOC 2340Z 218DEG 6KT 4054 10212
WIND...HAIL <50MPH 1.75IN

$$


DANKERS
2 follow-up statements
093 
WWUS55 KBOU 222356
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
556 PM MDT FRI JUL 22 2011

COC095-230015-
/O.CON.KBOU.SV.W.0168.000000T0000Z-110723T0015Z/
PHILLIPS CO-
556 PM MDT FRI JUL 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR EASTERN PHILLIPS COUNTY...

AT 554 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. 
THIS STORM WAS LOCATED 5 MILES SOUTH OF PLEASANT VALLEY...OR 12 MILES
EAST OF HOLYOKE...MOVING NORTHEAST AT 5 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PLEASANT VALLEY AND AMHERST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AT 545 PM...HAIL UP TO ONE AND THREE QUARTERS INCHES IN DIAMETER WAS 
REPORTED BY A SPOTTER FOURTEEN AND A HALF MILES SOUTHEAST OF HOLYOKE 
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. THE STORM IS 
CURRENTLY MOVING INTO WESTERN CHASE COUNTY...NEBRASKA. 

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 4043 10212 4044 10218 4064 10232 4075 10209
      4075 10205 4069 10204 4048 10204
TIME...MOT...LOC 2354Z 239DEG 6KT 4055 10208
WIND...HAIL <50MPH 1.75IN

$$


DANKERS
016 
WWUS55 KBOU 230005
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
605 PM MDT FRI JUL 22 2011

COC095-230015-
/O.CAN.KBOU.SV.W.0168.000000T0000Z-110723T0015Z/
PHILLIPS CO-
605 PM MDT FRI JUL 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PHILLIPS COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS ALSO WEAKENED AND IS 
NO LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

LAT...LON 4043 10212 4044 10218 4064 10232 4075 10209
      4075 10205 4069 10204 4048 10204
TIME...MOT...LOC 0005Z 239DEG 6KT 4056 10206

$$


DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:00 PM MDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 22, 2:00 PM MDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
200 PM MDT FRI JUL 22 2011

.SHORT TERM...A WEAK AND RELATIVELY DRY SOUTHWESTERLY FLOW ALOFT
WILL REMAIN OVER NORTH CENTRAL AND NORTHEAST COLORADO WITH A RIDGE
OF HIGH PRESSURE SITTING OVER THE CENTRAL AND SOUTHERN UNITED
STATE.  RADAR THIS AFTERNOON INDICATED ISOLATED THUNDERSTORMS
FORMING ALONG AND EAST OF A LINE EXTENDING FRM JULESBURG TO AKRON TO
LIMON TO COLORADO SPRINGS.  BEST POTENTIAL FOR TSTMS LATE THIS AFTN
AND EVENING WILL BE IN THIS AREA WHERE DEWPOINTS ARE STILL IN THE
50S WITH LAPS SFC BASED CAPES THE 800-1800 J/KG RANGE.  BRIEF HEAVY
RAIN AND WIND GUSTS TO 50 MPH WILL LIKELY BE THE MAIN PRODUCT OF
THESE STORMS.  ELSEWHERE THE AIRMASS IS MUCH DRIER WITH DEWPOINTS IN
THE 30S ALONG MUCH OF THE URBAN CORRIDOR.  THERE MAY STILL BE SOME
WEAK HIGH BASED TSTM DEVELOPMENT SOUTH OF DENVER SO WILL KEEP ISOLD
POPS TO THE SOUTH AND EAST THIS EVENING...MAINLY FROM AROUND SOUTH
PARK TO THE PALMER DIVIDE REGION.  LATE TONIGHT INTO SATURDAY
MORNING...12-15Z...A WEAK FRONTAL BOUNDARY IS PROGGED TO SLIP INTO
DENVER FROM THE NORTH.  THERE MAY BE A SLIGHT INCREASE IN LOW LEVEL
MOISTURE BY LATE IN THE DAY.  OVERALL HOWEVER WILL KEEP JUST ISOLD
POPS IN THE GRIDS...MOST OF WHICH WILL REMAIN TO THE SOUTH AND EAST
OF DENVER.

.LONG TERM...THE UPPER LEVEL RIDGE WILL RECENTER ITSELF OVER THE
COLORADO/NEW MEXICO BORDER AREA FOR THE SATURDAY NIGHT THROUGH
MONDAY PERIOD.  AT THE SAME TIME...LOW LEVEL MOISTURE LAGGING BEHIND
A WEAK BACKDOOR COLD FRONT WILL BE INCREASING AS EARLY AS SATURDAY
EVENING.  HOWEVER...AIRMASS SHOULD REMAIN CAPPED IN MOST LOCATIONS
DUE TO THE SLIGHTLY COOLER BOUNDARY LAYER.  MAIN THREAT FOR ANY
STORMS WOULD BE FROM SUMMIT AND PARK COUNTIES EASTWARD ACROSS THE
PALMER DIVIDE AREA WHERE CAP IS WEAKEST.

ON SUNDAY...THE AIRMASS CONTINUES TO MOISTEN WITH PRECIPITABLE WATER
VALUES CLIMBING INTO THE 1.0 TO 1.25 INCH RANGE ACROSS THE PLAINS.
THE CAP WILL BE WEAKER AS WELL ESPECIALLY IN/NEAR THE FRONT RANGE.
CANT RULE OUT SOME LOCALLY HEAVY RAINFALL WITH SLOW STORM MOTION...
BUT WARM CLOUD DEPTH AND PRECIPITATION EFFICIENCY MAY BE LIMITED BY
HIGH LCLS.

MODEL AVERAGES POINT TO SLIGHT DRYING AND WARMING MONDAY...ONLY TO
HAVE MOISTURE INCREASE AGAIN BY TUESDAY OR WEDNESDAY.  FROM
MID/UPPER LEVEL MOISTURE FIELDS...IT LOOKS LIKE BETTER MONSOONAL
MOISTURE PLUME WILL REMAIN OVER THE FORECAST AREA THROUGH MOST OF
NEXT WEEK.  WE WILL HAVE TO WATCH FOR THE NORTHERN STREAM BRINGING
IN SOME DRIER AIR FROM THE NORTH...BUT AT THIS TIME POPS WOULD
AVERAGE ABOVE CLIMATOLOGY GIVEN THE DEEPER MOISTURE FORESEEN.  THIS
WOULD ALSO BRING A RETURN THREAT OF LOCALLY HEAVY RAINFALL AND
FLOODING CONCERNS.  HIGH TEMPERATURES WILL BE COOLING A FEW DEGREES
WITH MORE CLOUDS AND STORMS.

&&

.AVIATION...VFR CIGS AND VSBYS EXPECTED OVER THE NEXT 24 HOURS.  IT
APPEARS ANY THUNDERSTORMS THAT DEVELOP WILL REMAIN WELL TO THE EAST
AND SOUTH OF THE DENVER AREA.  OUTFLOW BOUNDARIES MAY DEVELOP FROM
WEAK CUMULUS BUILDUPS THROUGH 02Z...BUT THEIR GUSTS SHOULD BE UNDER
25 MPH.  A WEAK FRONTAL BOUNDARY IS EXPECTED TO MOVE THROUGH DENVER
IN THE 12-15Z TIME FRAME SATURDAY MORNING.  NORMAL DRAINAGE WINDS CAN BE
EXPECTED THROUGH 08Z...THEN THEY WILL GRADUALLY SHIFT FROM THE WEST
AND THEN NORTH FOLLOWING THE PASSAGE OF THE FRONT.  WIND SPEEDS SHUD
REMAIN BLO 10 KTS WITH THE FRONT. TSTMS AGAIN EXPECTED TO REMAIN
SOUTH AND EAST OF DENVER SATURDAY AFTN.

&&

.HYDROLOGY...THE THREAT FOR FLASH FLOODING IS VERY LOW THROUGH
SATURDAY NIGHT WITH A DRIER AND MORE STABLE AIRMASS IN PLACE ACROSS
THE FRONT RANGE.

A WEAK BACKDOOR COLD FRONT IS EXPECTED TO BRING AN INCREASE IN
MOISTURE AND PRECIPITABLE WATER VALUES BY SUNDAY.  WHILE THE DEEPER
MOISTURE MAY DECREASE SLIGHTLY MONDAY...AN EVEN GREATER MOISTURE
PLUME SHOULD OVERSPREAD THE FORECAST AREA BY TUESDAY AND WEDNESDAY
AND REMAIN IN PLACE THROUGH MUCH OF NEXT WEEK.  ANY STORMS THAT
DEVELOP WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND
POSSIBLE FLOODING PROBLEMS.

FLOOD ADVISORY FOR THE COLORADO RIVER NEAR GRANBY HAS BEEN CANCELLED
AS RESERVOIR RELEASES HAVE DECREASED.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...COOPER
LONG TERM....BARJENBRUCH
AVIATION...COOPER
Hazardous weather outlook, Jul 22, 10:56 AM MDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1056 AM MDT FRI JUL 22 2011

COZ030>051-231200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1056 AM MDT FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A DRIER AND WARMER AIRMASS OVER THE MOUNTAINS AND
ADJACENT PLAINS. THE MAIN PLUME OF MOISTURE HAS SHIFTED EASTWARD
OVER SOUTHEAST COLORADO...BUT THERE WILL STILL BE A SLIGHT CHANCE OF
THUNDERSTORMS OVER THE EASTERN PLAINS...PALMER DIVIDE AND IN THE
MOUNTAINS SOUTH OF INTERSTATE 70.. TEMPERATURES WILL BE EVEN WARMER
TODAY...WITH READINGS IN THE MID TO UPPER 90S OVER THE NORTHEAST
PLAINS. EXPECT BRIEF RAIN AND GUSTY WINDS WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTER GENERALLY DRY AND VERY WARM CONDITIONS ON SATURDAY...LOOK FOR
THE DAILY ROUND OF AFTERNOON AND EVENING THUNDERSTORMS TO RETURN TO
THE OUTLOOK AREA STARTING SUNDAY. BY TUESDAY...A DEEPER PLUME OF
MONSOONAL MOISTURE IS EXPECTED TO POSITION ITSELF ACROSS THE AREA.
AS A RESULT...HEAVY RAINFALL WILL BE POSSIBLE FROM THUNDERSTORMS
DURING THE AFTERNOON AND EVENING HOURS. SIMILAR CONDITIONS ARE
EXPECTED TO REMAIN IN PLACE THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/BARJENBRUCH

In the hours before

Special weather statement, Jul 22, 5:31 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
531 PM MDT FRI JUL 22 2011

COZ050-051-230000-
SEDGWICK COUNTY CO-PHILLIPS COUNTY CO-
531 PM MDT FRI JUL 22 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  EXTREME SOUTHEASTERN SEDGWICK COUNTY
  EASTERN PHILLIPS COUNTY

AT 531 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
LOCATED 6 MILES SOUTH OF PLEASANT VALLEY...OR 10 MILES SOUTHEAST OF
HOLYOKE...MOVING NORTHEAST AT 5 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO PLEASANT
VALLEY AND AMHERST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY ALSO OCCUR WITH THIS STORM...WHICH MAY FLOOD
LOW-LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR
VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 4043 10212 4044 10218 4064 10232 4077 10205
      4069 10204 4048 10204
TIME...MOT...LOC 2331Z 218DEG 6KT 4052 10213

DANKERS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:31 PM MDTSpecial Weather StatementBOUPhillips29 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.